Has anyone ever heard of a syringe injecting its contents into an INT automatically after having connected the lure lock? I had drawn up 0.5 mL of Ativan (equal to two 0.5 mg doses) in preparation for an emergency administration in the MRI scanner. I had orders to give up to two doses of the med as needed to get through the scan, and figuring the patient was going to need both doses anyhow, I drew up two 0.25 mL doses, which equaled 0.5 mL. I first flushed the INT with NS and then connected the 3 mL syringe containing the 0.5 mL of Ativan, which was a total of 1 mg. Just as I was putting my thumb on the plunger to administer half of the syringe's contents, it felt and looked as though the syringe was automatically injecting its entire contents into the INT. I was completely baffled, but in the heat of the moment, I just flushed the INT since I was planning on likely having to give both doses anyhow. The patient did well in the scanner and eventually slept it off, but I'm left feeling just baffled at what happened. Has this EVER happened to anyone else? Is it possible the syringe has metal in it that could have been affected by the scanner possibly? I don't see this as likely, which means possibly there was a pressure difference at play somehow. Though I admit this doesn't sound plausible either. The only thing I can think of is that somehow the patient moved in that split second between the time I connected the lure lock and the time it took to put my thumb on the plunger and that maybe the patient pushed the syringe inadvertently which caused it to empty. I'm dumbfounded and would really appreciate any insight at all. Thanks.
Sep 18, '17
I think I must be going crazy then. WTH!???!!!